Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 183, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2002, 3:49 PM CDT for Audubon County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 3:49 PM CDT (20:49 UTC)
- Expired
- Aug 16, 2002, 4:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404 WUUS53 KDMX 162049 SVRDSM IAC009-162115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 415 PM CDT * AT 344 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRAY...OR ABOUT 58 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF NORTHERN AUDUBON COUNTY EAST OF GRAY. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4186 9509 4171 9509 4172 9476 4185 9476 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 16, 1:10 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT FRI AUG 16 2002 MAIN CONCERN IN SHORT TERM IS DVLPG SVR WX AND HOW LONG IT WILL LAST THEN SECOND ROUND WITH COLD FNT. ALL MODELS IN FAIR AGREEMENT ON INTENSE SFC LO DVLOP CNTRL PLAINS DEEPENING AND MOVING NEWRD WITH SHARP S/W TROF MOVG OUT OF PACIFIC NW AIDED BY DECENT JET ALG CANADIAN /U.S. BORDER. AVN LOOKS BEST ON POSITION OF SFC LO AND UPPER S/W TROF THIS MRNG. LINE HAS DVLPD IN STG THETA E ADVCTN ZN. HWVR ATTM LN STRUGGLING TO PENTRATE MUCH DRIER CAPPED AIR IN MUCH OF IA. LTST RUNS OF AVN/MESOETA SHOW TRENDS OF DYING OUT THIS ROUND OF PCPN THEN DVLPG STG SQUALL LINE AFT MIDN WITH HIGH POTENTIAL FOR WIND DAMAGE. ALL DYNAMICAL FIELDS STG THO BRF TIME FRAME PASSING THROUGH AREA MORE TYPICAL OF FALL SYSTEM. AFTER TNGT LINGERING SHWRS IN SERN CWA THEN FAIR WEATHER UNTIL ERY NXT WEEK. SECOND HALF OF NXT WEEK HAS SERIES OF FAIRLY STG SYSTEM MOVG THROUGH FAST FLOW. VERY ACTIVE PATTERN EVEN FOR SECOND HALF OF AUGUST. GUID TEMPS LOOK GD AS PASSAGE OF COLD FRNT BRINGS DECENT THCKNS FALLS. SOME ADJSTMNTS NEEDED FOR LCL EFFECTS. .DSM...NONE FORSTER
In the hours before
Local storm report, Aug 16, 3:04 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM ODEBOLT IA .88 INCH HAIL
08/16/02 SAC REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 3:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 3 S MANNING IA 1 INCH HAIL
08/16/02 CARROLL REPORTED BY STORM
SPOTTER.
0342 PM 3 S MANNING IA 1 INCH HAIL
08/16/02 CARROLL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:33 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 42 min |
| Aug 16, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Aug 16, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Aug 16, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 34 min |
| Aug 16, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Aug 16, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 59 min |
| Aug 16, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 52 min |
| Aug 16, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 37 min |
| Aug 16, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 55 min |
| Aug 16, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 47 min |
| Aug 16, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.